Kansas, 2012

Hail in Kansas, May 30, 2012

May 30, 2012 · NWS EAX · 2 events in 1 county or zone

A weak cold front brought thunderstorms to east central Kansas, in the early morning hours of May 30, 2012. There were two reports of hail up to nickels in size, in Leavenworth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weak cold front brought thunderstorms to east central Kansas, in the early morning hours of May 30, 2012. There were two reports of hail up to nickels in size, in Leavenworth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 29, 11:09 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 29, 11:09 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 AM CDT Wed May 30 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

This afternoon, a weak frontal boundary had slowly sagged south
across southeast Kansas into central Missouri. Along and south of
the boundary, temperatures have warmed into the upper 80s to near 90
degrees resulting in MLCAPE values increasing to 1500-2000 J/kg.
Given continued sfc heating this afternoon along the boundary
coupled with a potentially breakable cap, cannot rule out an
isolated storm or two across central Missouri this afternoon and
evening. However, chances appear conditional given slight mid level
height rises and only weak low level convergence along the boundary.
Stronger convection is expected to develop across south-central
Kansas later this afternoon and evening along the western extent of
the aforementioned frontal boundary. The bulk of this activity is
expected to propagate south of the forecast area this evening,
however cannot rule out a few storms clipping the far southern
counties. Should this occur, large hail and damaging winds would be
possible with the stronger storms.

Secondary area of concern will be across east-central Kansas into
west-central Missouri later tonight along H85 shear axis as a decent
mid level speed max moves across the area. 12z operational Nam along
with several convection-allowing models suggest convection
developing across east central Kansas near midnight tonight with
additional development eastward along and south of the Missouri
River. This activity would generally move east-southeast with time
pushing into portions of central Missouri overnight. While the
severe weather potential associated with this activity will be on
the low side, 35-45kts bulk shear coupled with lingering instability
and modest mid level lapse rates may yield a strong storm or two
capable of small hail production.

Attention then turns to Wednesday as the next upper storm system
moves into the central plains and closes off across the Midwest.
Convection is expected to initiate across the high plains during the
day Wednesday as the system emerges east of the Rockies. This should
keep the bulk of precipitation further west during the day although
cannot rule out some scattered convection across portions of central
Missouri along the old stalled frontal boundary which should be
fairly diffuse by this time. Guidance continues to suggest MCS
development across western into south-central Kansas during the day
Wednesday which is then expected to slide into northern Oklahoma by
Wednesday evening. This may tend to rob the deeper moisture from
advecting northward ahead of the stronger dynamics associated with
the upper trough. Nevertheless, strong ascent will overspread the
area Wednesday night through Thursday morning to provide decent rain
chances for most locations. Expect the bulk of the precipitation to
move east of the forecast area by Thursday night with a faster
solution from most available guidance.

Deroche

Medium Range (Friday through Tuesday)...

Will be in a transition period as a deep upper trough will be
exiting the mid MO River Valley on Friday with rising heights/warm
air advection quickly returning over the weekend. This will be
followed by a sharpening upper ridge by Tuesday in response to a
strong trough digging into the west coast. The medium range models
are in reasonably good agreement on the overall synoptic scale
evolution but the sensible weather will likely be driven by the
location of frontal boundaries and strength/location of areas of
isentropic ascent. To that end the GFS/ECMWF are not in total
agreement with each model taking turns on being overly wet during
different periods over the 4 state region. Lacking confidence in any
one model prefer going with a model blend but with a slightly dry
bias through Sunday and await better signals in order to add pops.
Do believe the warm air advection will be stronger than earlier
advertised and have started to trend warmer over the weekend with
the potential for further warming with later model runs.

GFS and ECMWF do agree that a frontal boundary has a decent chance
of being close enough to the CWA to warrant the chance pops that the
AllBlend model solution provides.

MJ

&&

.AVIATION...

For the 06Z TAFs, thunderstorms have erupted across eastern KS and
west central MO along gradient of low to mid level theta-e. Have
amended 00Z TAFS to mention thunderstorms at MKC and MCI and
continued mention of storms through 01Z. Will carry a VCTS group
through 09Z as storms should move east southeast with time and MCI
will probably be about the northern extent of any activity.

After this round of storms moves out it should be quiet for most of
the day with scattered to broken mid level clouds. Confidence is low
with regards to timing of additional storms but have added a VCTS
group for after 00Z as models seem to highlight that time as having a
higher probability.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 29, 11:21 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1221 AM CDT WED MAY 30 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1221 AM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF TONIGHT

THERE IS CHANCE FOR SEVERE THUNDERSTORMS THROUGH 6 AM IN AREAS
GENERALLY ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO SEDALIA. THE
PRIMARY THREAT WILL BE FROM HAIL AROUND THE SIZE OF OF
QUARTER...HOWEVER A FEW DAMAGING WIND GUSTS CAN NOT BE RULED OUT AS
WELL WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CDB

In the hours before

Special weather statement, May 29, 11:52 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 AM CDT WED MAY 30 2012

KSZ103-104-300615-
LEAVENWORTH KS-WYANDOTTE KS-
1252 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE AND
CENTRAL LEAVENWORTH COUNTIES UNTIL 115 AM CDT...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TONGANOXIE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASEHOR...LANSING...JARBALO...FAIRMOUNT AND PIPER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3929 9488 3927 9486 3913 9481 3909 9518
      3915 9519 3918 9519
TIME...MOT...LOC 0552Z 255DEG 28KT 3916 9508

CDB

The radar

The Pleasant Hill radar (KEAX), 82 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Leavenworth

When
May 30, 12:10 AM CST
Where
Leavenworth County, Jarbalo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.200, -95.070

Hail, Leavenworth

When
May 30, 12:17 AM CST
Where
Leavenworth County, 0.87 mi NW of Fairmount
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.190, -94.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377988, 377989.